Medical Forum
This not an emergency service, in case of a diving incident, please contact your local Coastguard, nearest recompression chamber or emergency services.
New Question
Specialist Forums > Medical Forum
Question
Posted : October 26, 2010
Hello, I take 7.5mg zopiclone to help me sleep, which I have been taking for some time now. I have just had my DM Medical and the dr has concerns about signing me off due to my taking this. What are your thoughts, as I have done over 100 dives with these meds, with no ill effects? Thank you.


Answer
Posted : October 27, 2010
Thanks for the query.

I can understand your doctor's concerns as this type of medication is a hypnotic agent which can lead to dependence and withdrawal symptoms. The difficulty with all drugs of this nature is that when you add in the effects of dissolved nitrogen at depth, a "chemical cocktail" is created which can have unpredictable effects underwater, sometimes triggering anxiety/panic, paranoia and potentially dangerous behaviour.

As a DM you are responsible for students and therefore anyone signing you off has to be absolutely certain that you will be able to fulfil this role effectively. Although there are no hard and fast rules, as an HSE examiner I would be discouraging anyone who is using sleeping tablets regularly from commercial diving.

Hope that helps

Regards

Dr O
Answer provided by Dr Oliver Firth
Dr Ollie Firth
Disclaimer:
The views expressed by Dr Firth & Dr Jules are their own and the publishers accept no liability for the advice and views expressed by Dr Firth , Dr Jules, or other users, which are provided as a general service to divers. Users are warned that secondary posts are the views of other users and may not be medically correct.
About us | Disclaimer & terms of use | Contact us | Site News | Suggestions | Link to us | Advertising Info
© 2006 Personal Print Ltd